Alert archive / North Dakota / Wind Advisories in 2019
Wind Advisory 8, NWS Bismarck, ND
NWS Bismarck, ND issued this wind advisory at Oct 12, 2019, 11:38 AM MDT for 9 counties in North Dakota. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Oct 12, 2019, 11:38 AM MDT (17:38 UTC)
- Expired
- Oct 12, 2019, 5:00 PM MDT
- In force
- 5 hr
- Issued by
- NWS Bismarck, ND
Counties Adams County, ND, Billings County, ND, Bowman County, ND, Dunn County, ND, Golden Valley County, ND, Hettinger County, ND, McKenzie County, ND, Slope County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 178 km from the middle of the area, began a volume at 17:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 5.6 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 583 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 270 m²/s²
- 0-3 km storm-relative helicity
- 495 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
558 WWUS73 KBIS 121738 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 1238 PM CDT Sat Oct 12 2019 NDZ017-018-031>033-040-041-043-044-122300- /O.NEW.KBIS.WI.Y.0008.191012T1738Z-191012T2300Z/ McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman- Adams- Including the cities of Watford City, Killdeer, Halliday, Beach, Medora, Dickinson, Marmarth, Mott, New England, Bowman, and Hettinger 1238 PM CDT Sat Oct 12 2019 /1138 AM MDT Sat Oct 12 2019/ ...WIND ADVISORY IN EFFECT UNTIL 6 PM CDT /5 PM MDT/ THIS EVENING... * WHAT...Northwest winds 25 to 40 mph with gusts up to 50 mph. * WHERE...Portions of northwest and southwest North Dakota. * WHEN...Until 6 PM CDT /5 PM MDT/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ waa
1 follow-up statement
479 WWUS73 KBIS 122246 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 546 PM CDT Sat Oct 12 2019 NDZ017-018-031>033-040-041-043-044-130000- /O.EXP.KBIS.WI.Y.0008.000000T0000Z-191012T2300Z/ McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman- Adams- Including the cities of Watford City, Killdeer, Halliday, Beach, Medora, Dickinson, Marmarth, Mott, New England, Bowman, and Hettinger 546 PM CDT Sat Oct 12 2019 /446 PM MDT Sat Oct 12 2019/ ...WIND ADVISORY WILL EXPIRE AT 6 PM CDT /5 PM MDT/ THIS EVENING... Winds will continue to decrease through the evening across western North Dakota. $$ PA
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Oct 12, 8:03 AM MDT, 3 hours 35 minutes earlier.
Area forecast discussion, Oct 12, 8:03 AM MDT, 3 hours 35 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 903 AM CDT Sat Oct 12 2019 .UPDATE... Issued at 900 AM CDT Sat Oct 12 2019 Blizzard conditions currently ongoing from the Turtle mountains southeast through the James River valley. Will have to decide if we need to extend the Blizzard/Winter storm warnings through the afternoon but want to look at latest data first. Will continue the current forecasts for now, UPDATE Issued at 631 AM CDT Sat Oct 12 2019 Overall very few changes from the previous forecast. No changes to the current headlines. The west end of the snow has wobbled back east a bit with accumulating snow mainly over the far eastern portions of Burke and Mountrail counties. Will leave the advisory along though given there is new snow to blow around. Updated pop and sky grids based on latest radar and satellite imagery. && .SHORT TERM...(Today and tonight) Issued at 234 AM CDT Sat Oct 12 2019 The main forecast issue in the short term period is ongoing hazards. For the most part this morning we left them as is. We did issue a Winter Weather Advisory for Burke and Mountrail counties for 3-5 inches of snow, with blowing and drifting snow. The Trowal has pushed through those counties. We expect the highest accumulations will be over the eastern half of those counties. As mentioned, the Trowal has swung westward, and continues to push southwest, west of the Missouri River, into portions of Mercer, Oliver, Morton, Grant and Sioux counties. Here also, the greatest impacts will be over the eastern portions of these counties. You can see the western edge of the deformation zone is drying up, so do not expect accumulating snow to make it much farther west through these counties. Elsewhere, east of the Missouri River, no changes to the current headlines. The eastern edge of the deformation zone is currently resting right along the CWA border. We considered extending the current hazards through the afternoon today, but we may see the snow ending over the eastern CWA this morning, with no need to extend the current hazards. We expect we will probably need to extend at least portions of the western hazards through the afternoon as the Trowal remains situated mainly along and even a bit west of the Highway 83 corridor through the day and into Sunday evening. Hazards over the eastern portion of the CWA may be able to be dropped, but winds will still be strong throughout the CWA through early afternoon and will slowly diminish into the evening. If the snow is still falling, would not want to let the blizzard warning drop, even if we might technically be reaching criteria. So for now, except for the added advisory will leave the hazards along and re-evaluate as we get closer to their expiration at 18Z. Winds will be breezy, but we finally see then diminish substantially this evening. Also any accumulations after 00 UTC would be minimal. However, would not be surprised to see lingering light snow along the Highway 83 corridor through the night and even into Sunday morning. We also kept a mention of light freezing drizzle as we lose the ice aloft late tonight as the system finally starts pulling away. .LONG TERM...(Sunday through Friday) Issued at 234 AM CDT Sat Oct 12 2019 We could possibly see a little light snow or freezing drizzle early in the day, and it will still be cool, but Sunday we will also see a lot less wind and most will see some more sunshine. Upper level ridging then builds over the area early next week keeping us mainly dry. A couple of moving shortwaves do bring a chance of rain/snow Monday into early Tuesday, and possibly again Thursday into Friday, but this wave looks weaker with more model uncertainty. Temperatures will rebound through the upcoming week with temperatures pushing close to normal in the west by mid to late week. Snow cover, and especially the deeper snowpack over the eastern CWA will keep temperatures lower likely through the upcoming work week. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 631 AM CDT Sat Oct 12 2019 Strong northwest flow will gradually diminish this afternoon and early evening. VFR conditions continue at KXWA and KDIK. MVFR to IFR cigs and visibilities will continue at KMOT, KBIS and KJMS through the morning, with some slow improvement through the afternoon as winds and snow diminish. && .BIS WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning until 1 PM CDT this afternoon for NDZ003- 011-021-035-036-046-047-050. Winter Weather Advisory until 1 PM CDT /noon MDT/ this afternoon for NDZ002-010-019-020-034-042-045. Blizzard Warning until 1 PM CDT this afternoon for NDZ004-005- 012-013-022-023-025-037-048-051. && UPDATE...WAA SHORT TERM...TWH LONG TERM...TWH AVIATION...TWH
Hazardous weather outlook, Oct 12, 8:17 AM MDT, 3 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 917 AM CDT Sat Oct 12 2019 NDZ004-005-012-013-022-023-025-037-048-051-131430- Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-Stutsman- La Moure-Dickey- 917 AM CDT Sat Oct 12 2019 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Today and Tonight A Blizzard Warning is in effect through early this afternoon. See weather.gov/bis for details. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Snowfall reports are appreciated! Reports may be submitted on our Facebook or Twitter page, or by calling the National Weather Service office in Bismarck at 1-800-247-0212. NDZ003-011-021-035-036-046-047-050-131430- Renville-Ward-McLean-Burleigh-Kidder-Emmons-Logan-McIntosh- 917 AM CDT Sat Oct 12 2019 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Today and Tonight A Winter Storm Warning remains in effect through early this afternoon. See weather.gov/bis for details. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Snowfall reports are appreciated! Reports may be submitted on our Facebook or Twitter page, or by calling the National Weather Service office in Bismarck at 1-800-247-0212. NDZ002-010-019-020-034-042-045-131430- Burke-Mountrail-Mercer-Oliver-Morton-Grant-Sioux- 917 AM CDT Sat Oct 12 2019 /817 AM MDT Sat Oct 12 2019/ This Hazardous Weather Outlook is for portions of northwest North Dakota and south central North Dakota. .DAY ONE...Today and Tonight A Winter Weather Advisory remains in effect through early this afternoon. See weather.gov/bis for details. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Snowfall reports are appreciated! Reports may be submitted on our Facebook or Twitter page, or by calling the National Weather Service office in Bismarck at 1-800-247-0212. NDZ001-009-017-018-031>033-040-041-043-044-131430- Divide-Williams-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope- Hettinger-Bowman-Adams- 917 AM CDT Sat Oct 12 2019 /817 AM MDT Sat Oct 12 2019/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. waa
In the hours before
Local storm report, Oct 12, 9:53 AM MDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1053 AM CDT SAT OCT 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1053 AM HEAVY SNOW 5 SW HARVEY 47.72N 100.01W
10/12/2019 M30.0 INCH WELLS ND PUBLIC
PUBLIC REPORTS 30 INCHES FOR TOTAL SNOWFALL
THUS FAR.
&&
KSLocal storm report, Oct 12, 10:56 AM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1156 AM CDT SAT OCT 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1154 AM HEAVY SNOW LANSFORD 48.63N 101.38W
10/12/2019 M9.0 INCH BOTTINEAU ND CO-OP OBSERVER
STILL SNOWING LIGHTLY.
&&
TJKLocal storm report, Oct 12, 11:01 AM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1201 PM CDT SAT OCT 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HEAVY SNOW 1 WNW MINOT 48.24N 101.32W
10/12/2019 M7.0 INCH WARD ND PUBLIC
RELAYED BY LOCAL MEDIA, OAK PARK IN MINOT
MEASURES 7 INCHES OF STORM TOTAL SNOWFALL.
&&
KSLocal storm report, Oct 12, 11:06 AM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1206 PM CDT SAT OCT 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 PM HEAVY SNOW WILLOW CITY 48.61N 100.29W
10/12/2019 M21.0 INCH BOTTINEAU ND CO-OP OBSERVER
STORM TOTAL SNOWFALL OF 21 INCHES.
&&
KSLocal storm report, Oct 12, 11:10 AM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1210 PM CDT SAT OCT 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1208 PM HEAVY SNOW BOTTINEAU 48.83N 100.45W
10/12/2019 M15.7 INCH BOTTINEAU ND CO-OP OBSERVER
15.7 INCHES STORM TOTAL SNOWFALL THUS FAR.
&&
KSLocal storm report, Oct 12, 11:12 AM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1212 PM CDT SAT OCT 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1211 PM HEAVY SNOW 5 NNW NEW SALEM 46.92N 101.45W
10/12/2019 M14.1 INCH MORTON ND CO-OP OBSERVER
STORM TOTAL SNOWFALL SO FAR IS 14.1 INCHES.
&&
KSThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 12, 2:41 PM MDT | Winter Weather Advisory | BIS | Bottineau, Dickey, Foster, Kidder, LaMoure, Logan and 7 more | 3 hr |
Nearby
Wind Advisories in North Dakota, 2019Every wind advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.